Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 24, 2004, 6:00 PM EDT for Orange County, Rockland County, Westchester County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2004, 6:00 PM EDT (22:00 UTC)
- Expired
- May 24, 2004, 6:45 PM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Orange County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 106 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
510 WUUS51 KOKX 242200 SVROKX NYC071-087-119-242245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 601 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK NORTHWESTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK NORTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 645 PM EDT * AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HARRIMAN...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PEEKSKILL AROUND 610 PM YORKTOWN HEIGHTS AROUND 615 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR SOUTHERN CONNECTICUT. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4131 7425 4117 7421 4122 7355 4133 7358
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:10 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 24, 4:10 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 410 PM EDT MON MAY 24 2004 .SHORT TERM...NOW THROUGH WED NIGHT RUNNING LATE IN ANTICIPATION OF NEW SEVERE TSTM WATCH JUST RE-ISSUED THROUGH 01Z FOR THE LOWER HUDSON VALLEY AND MOST OF NORTHEAST NJ. BACK DOOR FRONT HOLDING IN PLACE FROM WESTERN ORANGE COUNTY SE TO JUST WEST OF MIDTOWN MANHATTAN AT 19Z (72 AT NYC WHILE 82 AT TEB). WEST OF THIS BOUNDARY...PLENTY OF INSTABILITY WHICH BROKEN LINE OF STORMS DEVELOPING OVER EAST CENTRAL PA WILL BE ABLE TO TAP INTO THROUGH EARLY THIS EVENING. OTHERWISE CHANCE POPS TONIGHT FOR THE REST OF THE AREA TO UNTIL COLD FRONT BACK OVER WESTERN NEW YORK STATE AND WESTERN PA MAKES IT THROUGH AFTER MIDNIGHT. ETA SHOWING MOISTURE MOVING IN BENEATH LOW-LEVEL INVERSION ON NE FLOW INTO FAR EASTERN SECTIONS AFTER FRONT PASSES THROUGH LATE TONIGHT...SO LOW CLOUDS AND PATCHY FOG WILL HANG ON INTO TUESDAY MORNING ACROSS SE CT AND THE TWIN FORKS OF LONG ISLAND. OTHERWISE QUIET WX ON TUE...WITH NW-W FLOW...FAIR WX CU AND COOLER TEMPS. ANOTHER SHORT WAVE/WEAK FRONTAL BOUNDARY APPROACHES TUE NIGHT INTO WED...MOSTLY FOLLOWED ETA SOLUTION WITH GFS APPARENTLY SUFFERING FROM CONVECTIVE FEEDBACK. IN ANY CASE A LOWER CONFIDENCE FORECAST FOR THIS TIME FRAME. && .LONG TERM...FINE WX IN STORE FOR THU INTO FRI MORNING...THEN SHORTWAVE MOVING SE FROM THE GREAT LAKES BRINGS ANOTHER CHANCE OF AFTERNOON/EVENING CONVECTION ON FRIDAY. CANADIAN HIGH PRESSURE BUILDS IN BRIEFLY FOR SATURDAY...THEN WARM FRONT APPROACHES WITH NEXT CHANCE OF SHOWERS LATE SATURDAY NIGHT INTO SUNDAY. && .HYDROLOGY...PRECIP H20 RUNNING BETWEEN 1 AND 1.25 INCHES. ANY TSTMS THIS AFTERNOON COULD DROP ABOUT THAT MUCH IN AN HOUR...BUT FAST STORM MOTION AROUND 35 KT SHOULD PREVENT ANY FLOODING PROBLEMS. && .AVIATION...A FEW FORECAST CHALLENGES THIS PERIOD. FIRST... CONDITIONS WILL CONTINUE TO REMAIN FAVORABLE FOR CONVECTION INTO THIS EVENING. STILL THE CHANCE FOR STRONG...POSSIBLY SEVERE THUNDERSTORMS OVER THE WESTERN EDGE OF THE FORECAST AREA. RIGHT NOW...IT APPEARS THAT THIS WOULD ONLY COVER KSWF. FOR THE CITY TERMINALS...BEST CHANCE WILL LIKELY BE RIGHT BEFORE SUNSET...WITH A FEW CELLS MOVING INTO EASTERN PENNSYLVANIA. SECOND...THE WINDS HAVE YET TO SHIFT AROUND TO THE SOUTHWEST...AND WITH THE DIFFERENTIAL HEATING BETWEEN INLAND NEW JERSEY...AND NYC...ISLAND AND THE LOCAL WATERS...MESOSCALE EFFECTS WILL PROBABLY SUPPORT AN EASTERLY COMPONENT TO THE WINDS FOR ALL TERMINALS EXCEPT KSWF UNTIL THE THERMAL GRADIENT SUBSIDES THIS EVENING. FINALLY...LOW CLOUDS IN THE FORM OF STRATUS AROUND 1000 FT HAS YET TO BURN OFF ACROSS MUCH OF EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. GIVEN THE EXPECTATION THAT THE WINDS WILL NOT TURN SOUTHWEST...WILL START TO MOVE TOWARD KEEPING THE STRATUS INTACT ACROSS THESE AREAS THROUGH THIS EVENING AND OVERNIGHT. VSBYS WITH FOG HAVE GENERALLY IMPROVED TO HIGH END MVFR OR VFR...BUT EXPECT THAT TO CREEP BACK DOWN TONIGHT. && .MARINE...WILL DROP THE SMALL CRAFT ADVISORY FOR FAR EASTERN COASTAL ZONE AS SEAS HAVE ACTUALLY COME DOWN A TAD THIS AREA. ALTHOUGH WE MAY SEE A BRIEF 5 FOOT REPORT OVERNIGHT...DO NOT BELIEVE THIS WARRANTS THE ADVISORY. NEXT GOOD CHANCE FOR AN ADVISORY APPEARS WEDNESDAY AFTERNOON. NO PROBLEMS FORESEEN WITH REGARD TO THE WINDS NEXT SEVERAL DAYS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NJZ002>005-011. NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NYZ067>071. MARINE...NONE. && GOODMAN/JK/PW
Hazardous weather outlook, May 24, 5:21 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 521 AM EDT MON MAY 24 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-251030- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 521 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO. THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF MORICHES INLET TO MONTAUK POINT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, May 24, 1:03 PM EDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 103 PM EDT MON MAY 24 2004 CTZ005-241745- NORTH CENTRAL FAIRFIELD- 103 PM EDT MON MAY 24 2004 AT 103 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER SHERMAN...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL MOVE ACROSS THE NORTHERN TIP OF FAIRFIELD COUNTY AND WILL PRODUCE HEAVY RAINS...FREQUENT LIGHTNING AND POSSIBLE HAIL.
Special weather statement, May 24, 3:50 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 350 PM EDT MON MAY 24 2004 NYZ067-242030- NORTHEASTERN ORANGE- 350 PM EDT MON MAY 24 2004 AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 2 MILES SOUTHEAST OF WALDEN... MOVING NORTHEAST AT 40 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...ORANGE LAKE...GARDNERTOWN AROUND 355 PM... MIDDLE HOPE...BALMVILLE AROUND 400 PM. EXPECT HEAVY RAIN AND FREQUENT LIGHTNING WITH THIS STORM. POSSIBLE HAIL AND BRIEF GUSTY WINDS TO 30 TO 35 MPH ARE POSSIBLE.
Local storm report, May 24, 4:39 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
439 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL PINE BUSH 41.61N 74.30W
05/24/2004 1.00 INCH ORANGE NY TRAINED SPOTTER
&&
RSSpecial weather statement, May 24, 5:00 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 500 PM EDT MON MAY 24 2004 NYZ067-242200- ORANGE- 500 PM EDT MON MAY 24 2004 AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 3 MILES WEST OF PORT JERVIS... MOVING EAST AT 35 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... FINCHVILLE AROUND 505 PM... OTISVILLE AROUND 510 PM... PINE ISLAND...MIDDLETOWN AROUND 515 PM... FLORIDA AROUND 520 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:51 AM EDT | Severe Thunderstorm Warning | OKX | Orange | 39 min |
| May 24, 5:22 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 38 min |
| May 24, 6:45 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 45 min |
| May 24, 6:58 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 47 min |
| May 24, 7:03 PM EDT | Special Marine Warning | OKX | 57 min | |
| May 24, 7:04 PM EDT | Special Marine Warning | OKX | 56 min | |
| May 24, 7:38 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 37 min |
| May 24, 7:55 PM EDT | Special Marine Warning | OKX | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.